Ask The Expert
September 28, 2012
There are many effective short-term sleep aids. But over time, the sedating effect can wear off. You may also develop ďrebound insomniaĒ when you stop the medicine.
The end result? The medicine stops working, but you canít give it up. Some people donít run into this problem. But there are other side effects. For example, sleep drugs may make you less mentally sharp.
I suggest you review your situation carefully before committing to long-term use of sleep medicine.
Consider whether alcohol, caffeine, and/or tobacco are making it harder to get to sleep. Some medicines (for hypertension or asthma) and some illnesses (heart or lung disease) can be culprits. Review these with your doctor.
If you are depressed, anxious, or stressed, get treatment. Some antidepressants can improve sleep patterns.
You can try to improve your ďsleep hygiene.Ē Avoid alcohol in the evening and coffee after noon. If you smoke, try to stop. Exercise more, but not too close to bedtime. Also, donít eat too much before going to bed (although a small snack is fine).
In the evening, find a way to settle yourself and relax ó take a bath, for example. Cut down on drinking fluids at night so you donít have to get up to urinate in the night.
Go to bed only when youíre sleepy and never to watch TV, read, or eat in the bedroom. Get out of bed if it takes you more than 10 minutes to fall asleep. Get up at the same time every morning.
None of this is easy. But evidence says these techniques work. You can keep the sleep aid prescription handy for occasional use.